Mom's outbursts at the NH are getting worse. They say she is in need of anti-psychotics and want to put her on Seroquel. Any advice?

Follow
Share

My mom has been in the NH since Feb. She has PSP and its mental effects are really starting to show. She cries uncontrollably all the time, yells, accuses nurses of assaulting her in the bathroom and that I left her somewhere that there is shootings at every night. My last visit was bad a few days ago. She cried the whole time and said things like she hates me, I dont do anything for her, etc. I have 4 chlden and was there with my 3 youngest 7,9, and 12. I just had to get up and walk out after the I hate you then she started screaming my name so loud i could hear her still in the parking lot. After that the social worker says she definately needs an anti psychotic and want my permission now. I dont have much experience on how this will help so I am looking for any suggestions, horror stoies, or triumphs with this kind of drug. I want her to be calm and not hallucinating she is being beat up but I also dont want her on another planet drooling on herself and lost.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
4

Answers

Show:
I have seen this medication work wonders. Just keep monitoring her for side effects such as weight gain to see how she tolerates it. I, for one, cannot imagine having such disturbed thinking all the time. I know my mom was/is suffering and believing the stuff in her head- it has to be hell for them. The meds help a lot and who wouldn't be more peaceful with out those thoughts?
Helpful Answer (2)
Report

Seroquel Is an amazing drug I thing it will help a great deal U should at least try it. The main side effect is hunger and weight gain.
Helpful Answer (1)
Report

Thank you for your response! I have done some research and want to give it a try. I am at a breaking point where i will try almost anything to calm her down. It is just as hard for her to be feeling the way she is as it is for me to see her feeling like this and i guess Im the only one she has to take it out on. I dont know much about these medications but have been doing alot of research. Thanks for sharing your opinion
Helpful Answer (1)
Report

Seroquel, in my opinion, is a wonderful medication. It will keep her calm but without the sedation of something like Ativan or diazepam (Valium). It's used as an antidepressant but the side effect is drowsiness so it's being used also now as an anti-psychotic although it was not intended originally to treat psychosis. That it does help with hallucinations is a bonus of this medication.

Look it up on Medline or any of the other reputable websites and learn about it. Medications can affect different people different ways, especially in an elderly person. That Seroquel was recommended for your mom tells me her Dr. is willing to address these problems but wants to start out slow as opposed to just jumping in and heavily sedating her to where she's on another plant or drooling, like you said. And while it's horrible for you to see her that way it's also horrible for her to be that way. There are many dosages for Seroquel and I'm sure the Dr. would start her off on a lower dose to see how she does.

But again, medications affect different people in different ways but if it were my dad (and it was my dad with hallucinations and delusions) I'd give the ok just to see if it was effective. I didn't want my dad in distress and you don't want your mom in distress. Educate yourself on this med and if you're comfortable with it, give it a shot. If it doesn't work your mom doesn't have to have it anymore.
Helpful Answer (3)
Report

This question has been closed for answers. Ask a New Question.